Vermont, 2025

Winter Storm and Winter Weather in Vermont, February 8 to 9, 2025

February 8 to 9, 2025 · NWS BTV · 10 events in 10 counties and zones

Weak low pressure moved from the Ohio River Valley on February 8th to off of Cape Cod Massachusetts ono the morning of February 9th. Snow overspread VT during the late evening of February 8th and ended around daybreak on February 9th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Weak low pressure moved from the Ohio River Valley on February 8th to off of Cape Cod Massachusetts ono the morning of February 9th. Snow overspread VT during the late evening of February 8th and ended around daybreak on February 9th.

It was a light, powdery snow that fell overnight on a weekend, leading to minimal impacts. Snowfall totals ranged from 1 to 2 inches along the Canadian border, 2 to 4 inches along the Route 2 corridor, 4 to 8 inches from Middlebury to Lake Morey with 6 to 10 inches across the southern four counties of VT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 8, 6:39 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 8, 6:39 PM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
639 PM EST Sat Feb 8 2025

.SYNOPSIS...
Widespread snowfall is expected across the region tonight into
Sunday as a low pressure system passes to our south. The
beginning of next week will feature quiet weather. Additional
widespread snow will be possible on Thursday into Friday.
Temperatures will generally remain near to below seasonal
normals with 20s in the day and single digits to teens at night.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 602 PM EST Saturday...Sfc analysis places 1007mb low pres
just southwest of KPIT with greatest 3hr pres falls toward KBGM.
Upstream radar imagery is showing an expanding area of precip
with some convection noted near KPIT associated with elevated
instability, developing thermal advection, and nose of 160 knot
jet helping with synoptic scale lift. This is also evident by
the cooling cloud tops on the latest GOES-16 IR imagery, but
also noted a well defined and fast moving mid lvl dry slot,
which based on latest trends should slide to our south acrs
southern New England. Light snow should quick expand in areal
coverage between 9 PM and midnight from southwest to northeast
acrs our cwa. A band of moderate to locally heavy snow is likely
for several hours btwn midnight and 4 AM, especially acrs
Rutland/Windsor counties where fgen forcing and deeper layer
moisture is the greatest. Always have to watch for secondary
band of moderate snow associated with 700 to 500mb fgen forcing,
which is progged to be acrs central VT and could result in
localized higher amounts. Confidence of this and placement is
challenging, but something to watch with radar evolution later
tonight. In addition, have noted 60 to 70% probs off HREF for
hourly snowfall rates of 1" or so. Snowfall of 2 to 4 inches
International Border to 3 to 6 inches central, and 5 to 9
southern areas looks very good based on latest radar trends and
18z guidance. Ratios look to be in the 16/18 to 1 range with
total qpf ranging btwn 0.15 to 0.55 from north to south. Limited
wind in the 925mb to 850mb layer, so anticipate a pretty
uniformed snowfall from valleys to summits acrs our cwa tonight.
All covered well in crnt fcst with no significant changes made.

Previous discussion below:
*Winter Weather Advisory for the Adirondacks and Central
 Vermont and Winter Storm Warnings in southern Vermont will take
 effect 7 PM tonight.

Conditions are very pleasant for a mid-winter's day in Vermont and
northern New York. High clouds are beginning to build serving as a
harbinger of our incoming system. Water vapor depicts a broad, but
dynamic shortwave approaching the Great Lakes region. A weak surface
low well to the southeast of the mid-level vort near Kentucky has
even popped several bolts of lightning across Ohio. This system will
quickly race east as upper level winds increase beyond 150kts at 250
hPa, and surface pressures will fall with the system positioned in
the favorable left exit region of that upper jet. As the system
strengthens, a band of 700-500hPa FGEN will arc overhead. There will
be some dry air aloft to mix out, but as we saturate, we have a deep
dendritic growth layer (at least 7500 ft depth) and broad forcing
for ascent throughout the column. Although the strongest FGEN and
moisture parameters will be south of the region, southern Vermont
still at least looks to get grazed by this area of intensifying FGEN
as warm advection increases with the deepening surface low. Without
much in the way of low-level flow, it should result in fairly smooth
snow totals across the region, generally lowest north where the most
dry air will be present and farther away from the best forcing.

Snow still appears likely to arrive between 8 PM and 10 PM and
quickly overspread the region, arriving last in the Northeast
Kingdom about midnight. The heaviest snowfall rates are likely
between midnight and 7 AM. Then things should quickly taper off as
the low pressure races east, with little if any activity in the
afternoon. There has been very little change to the going forecast
with generally 2 to 5 inches outside the Winter Weather Advisory, 4
to 7 inches within the Winter Weather Advisory, and about 5 to 9
within the Winter Storm Warning. Snow characteristics are expected
to be fluffy. So this will mainly be a travel impact for people out
late tonight and up early tomorrow morning. Temperatures will warm
into the mid 20s to lower 30s during the day on Sunday making it
perfect for taking advantage of the fresh powder.

Overnight Sunday into Monday, a reinforcing cold front will slide
east. Scattered snow showers are possible around 7 PM Sunday through
3 AM Monday, especially across northern slopes of the Adirondacks
and across the Northeast Kingdom. Amounts should be generally light,
though. Cooler air behind the the system will likely bring single
digits back to New York and eastern Vermont, with 10s in the broad
Champlain Valley.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 333 PM EST Saturday...Largely uneventful weather is expected
for Monday with light northwest flow and weak ridging. Seasonably
cold air aloft and some modest boundary layer mixing, especially in
the morning behind a minor low pressure system bypassing us to the
northeast, will result in breezy conditions primarily in eastern
Vermont but wind gusts will be limited to 20-25 MPH. High
temperatures should range from the upper teens to mid 20s, or about
5 to 10 degrees below normal.

It's a trickier low temperature forecast as there will probably be
increasing clouds swiping the western and northern portions of our
region Monday night ahead of a weak front approaching us from the
west. This feature is not being modeled consistently. Thus its hard
to say if lower clouds, and even some snow showers, will
materialize, and if they do, will their timing impact the low
temperature forecast. Have blended in bias-corrected GFS 2-meter
temperatures to show some of the coldest spots may be across the
southern/eastern portions of Vermont where lack of wind and clouds
is most likely given the pattern. Pockets of sub-zero temperatures
are favored here, and elsewhere have mainly temperatures bottoming
out in the single digits above zero. Especially western areas, these
lows probably could occur early in the night.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 333 PM EST Saturday...Pretty quiet weather for Tuesday as zonal
flow and weak high pressure remains in place. Like on Monday,
perhaps some flurries/snow showers will fall with continued westerly
flow and seasonably cold conditions. That being said, a weak cold
front have enough moisture available to spark more organized snow
showers or even snow squalls Tuesday night. We will continue to
monitor given potential for some impacts. As the previous forecaster
noted, expect this potential feature to be dialed in the coming
days; right now, there really isn't much detail we can provide as it
isn't being consistently modeled. Generally it looks like better
lift and moisture stays to our north/east, such that potential for
heavier and more widespread snow showers is relatively low.

Colder and dry conditions look to filter in on Wednesday with a
strengthening high building in to our north. One thing of note is
the position of this high during at least the first part of the day
seems to be across southwestern Quebec, signaling shallow cold air
advection down the wide valleys. Noticed the 25th to 75th percentile
range at BTV is 14 to 22 for highs and this has trended colder (24
hours ago it was 17 to 28); the latest deterministic forecast is 18
degrees. Would not be surprised if it was the coldest day of the
week at low elevations with lack of downsloping/steep low level
lapse rates to boost temperatures.

The main event of this forecast period appears to be centered in the
same timeframe of the Thursday event we just had, coincidentally.
The latest multi-model blend shows that the most likely timing of a
potential snowstorm would be between Thursday and the first half of
Thursday night. With a more meridional jet stream configuration than
recent low pressure systems, there is potential for heavier
precipitation spreading from southwest to northeast with a double
barreled system (two surface lows, one passing west and one east of
us). Unfortunately, there are the typical modeled differences that
will determine if we see widespread heavy snowfall with a stronger
eastern low pressure system, or only a quicker hit of snow with a
dry slot/warming aloft scenario with a stronger western low. Worst
case scenario would result in some mixed precipitation, but for now
snow looks like the main precipitation type.

Mean snowfall amounts, as a preliminary first guess, are between 6
and 9 inches; the potential for one of the bigger snowfalls of the
season is evident. That being said, the spread is moderately large;
25th to 75th percentile ranges are currently between 4 and 7 inches.
For example, in Burlington the range is 4 to 9 inches (5 inch
range). Often the 10th to 90th percentile range is actually a better
way to show potential scenarios of higher or lower snowfall amounts,
and here we see some pretty impressive high end amounts of 11 to 15
inches. One reason why heavier snowfall amounts are possible with
this event is that there is good agreement on substantial
southeasterly low level winds associated with this system, tapping
into Atlantic moisture, along with a conveyor belt of deep water
vapor transport from the southwest. These elements lead to high
confidence of some heavy precipitation in our region, along with
some strong wind fields, initially southeasterly and then westerly
Thursday night.

NBM precipitation potential index values for Thursday morning are at
least 80%, consistent with very good model agreement on the large
scale setup for this event with consensus timing overlapping in the
six hour period between 7 AM and 1 PM. Generally chances of
precipitation ramp up from south to north early Thursday morning and
wind down by Thursday night with fast system movement. Noted that in
the latest CIPS analogs, an event from February 25th 2022, in which
6 to 10 inches of snow was observed in most locations, shows up with
many similarities. However, the latest deterministic guidance is
favoring a stronger primary low to our west, whereas in the 2022
event the low approaching from our southwest weakened quickly as it
approached Although no two storms are alike, the comparison supports
the idea of a marginal winter storm warning event for our region,
limited by fast system movement. Note with moderately strong low
level wind fields, there was some White Mountain and southern Greens
downsloping observed in the northeast Kingdom and western Rutland
County where amounts were a bit lower than forecast, while portions
of east central Vermont exceeded a foot of snow in the 2022 event.

Blustery conditions, and possibly some flurries and higher terrain
snow showers, seem to be in store for Friday behind the Thursday
storm as pressure rises rapidly. Almost in a cyclical fashion from
this past week, the first part of the weekend looks dry and quiet
before another potential snowstorm approaches Saturday night.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Through 00Z Monday...All sites are VFR as of 2320Z, but snow is
approaching this evening. For 01-02Z Sunday, may sites have
PROB30 groups for the potential of light snow arriving a bit
earlier than anticipated. Any preemptive showers could lower
visibilities to 3-5 miles. The most likely start time of steady
snow and IFR visibilities will be around 02-05Z Sunday,
spreading from southwest to northeast. Ceilings will also lower
to about 2000-3000 feet above ground level during this time
period. visibilities will remain IFR or LIFR, dipping to 1/2
mile at times until 12-15Z Sunday. Snow is expected to end from
west to east, returning drier weather to all sites by 15-21Z.
Winds will be light and variable tonight, then picking up
slightly out of the northwest 5-10 knots Sunday morning.

Outlook...

Sunday Night: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Monday: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday: VFR. Chance SHSN.
Tuesday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHSN.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Likely SN.
Thursday: Mainly MVFR and IFR, with local VFR possible. Definite
SN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 1 PM EST Sunday for VTZ005>010-
     017-018.
     Winter Storm Warning until 1 PM EST Sunday for VTZ011-019>021.
NY...Winter Weather Advisory until 1 PM EST Sunday for NYZ029-030-
     034-035.

&&

SYNOPSIS...Haynes
NEAR TERM...Haynes/Taber
SHORT TERM...Kutikoff
LONG TERM...Kutikoff
AVIATION...Storm
Hazardous weather outlook, Feb 8, 3:05 PM EST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
305 PM EST Sat Feb 8 2025

NYZ029-030-034-035-VTZ005>010-017-018-092015-
Southeastern St. Lawrence-Southern Franklin-Western Essex-
Eastern Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Eastern Chittenden-Eastern Addison-
305 PM EST Sat Feb 8 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 1 PM EST SUNDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>028-031-087-VTZ001>004-016-092015-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Western Clinton-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Eastern Franklin-
305 PM EST Sat Feb 8 2025

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

Widespread snow will arrive tonight, with snowfall amounts of 2 to 5
inches expected. Slick travel conditions will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow will conclude Sunday. Slippery conditions will be possible over
untreated surfaces.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ011-019>021-092015-
Western Rutland-Eastern Rutland-Western Windsor-Eastern Windsor-
305 PM EST Sat Feb 8 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
1 PM EST SUNDAY...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 5 winter weather. Local standard time, as filed.

Winter Storm, Eastern Rutland

When
February 8, 9:00 PM EST to February 9, 7:00 AM EST
Where
Eastern Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall amounts across the region were 5 to 8 inches.

Winter Storm, Western Rutland

When
February 8, 9:00 PM EST to February 9, 7:00 AM EST
Where
Western Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall amounts across the region were 5 to 8 inches.

Winter Storm, Orange

When
February 8, 9:00 PM EST to February 9, 7:00 AM EST
Where
Orange forecast zone
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snowfall amounts across the region were 6 to 9 inches.

Winter Storm, Eastern Windsor County

When
February 8, 9:00 PM EST to February 9, 7:00 AM EST
Where
Eastern Windsor County forecast zone
Reported by
COOP Observer
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

Snowfall amounts across the region were 6 to 9 inches.

Winter Storm, Western Windsor County

When
February 8, 9:00 PM EST to February 9, 7:00 AM EST
Where
Western Windsor County forecast zone
Reported by
COOP Observer
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

Snowfall amounts across the region were 6 to 10 inches.

Winter Weather, Eastern Addison

When
February 8, 9:00 PM EST to February 9, 6:00 AM EST
Where
Eastern Addison forecast zone
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall amounts were 3 to 7 inches north to south.

Winter Weather, Western Addison

When
February 8, 9:00 PM EST to February 9, 6:00 AM EST
Where
Western Addison forecast zone
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall amounts were 3 to 7 inches north to south.

Winter Weather, Western Chittenden

When
February 8, 9:00 PM EST to February 9, 6:00 AM EST
Where
Western Chittenden forecast zone
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall amounts were 2 to 4 inches north to south.

Winter Weather, Caledonia

When
February 8, 10:00 PM EST to February 9, 6:00 AM EST
Where
Caledonia forecast zone
Reported by
CoCoRaHS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snowfall amounts were 2 to 5 inches north to south.

Winter Weather, Washington

When
February 8, 10:00 PM EST to February 9, 6:00 AM EST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall amounts were 3 to 7 inches north to south.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2025Every state in 2025This day in weather historyWarnings in Vermont, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226579, 1226580, 1226581, 1226582, 1226584, 1226588, 1226589, 1226590, 1226586, 1226587.